Dr Russ Blog - Pomegranate and warfarin may lead to black and blue!
Pomegranate and warfarin may lead to black and blue!
Created on 9/18/2009
Remember the flap a few years ago about grapefruit juice interfering with certain medications, like statin drugs? There followed some concern over drinking cranberry juice on a regular basis if taking certain pharmaceutical agents. Now there is a report that similar considerations should be taken into account when enjoying one of the more popular (and aggressively marketed) fruit juices available – pomegranate juice.
The report in question details the case of a woman taking the blood-thinning medication called warfarin, also known as coumadin. Her laboratory results showed that the medication was working fine, but doctors didn’t know she was drinking pomegranate juice 3 times a week, which was likely interfering with the usual metabolism of the drug and keeping it around longer than usual. How do we know that? Because when the woman stopped drinking pomegranate juice her blood tests showed the dose of the blood thinner was too low.
At first glance that might seem a good thing – drink pomegranate juice and so need a lesser amount of the medication. The problems are multiple, however – not every pomegranate juice is exactly the same, most people don’t drink the juice in a consistent manner meaning that blood levels of medications could vary significantly, and in this instance the drug in question has well-known and potentially severe side effects if too much is in the body at one time (bleeding). If a person has been using warfarin for a long time and suddenly starts drinking pomegranate juice, they might be at risk of thinning their blood too much.
Bottom line – always speak with your doctor about the vitamins, supplements and even the highly touted juices (like acai and mangosteen, for example) you might be drinking. It’s just the safe thing to do.
Back to blog home >
View Blog By: